Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 173, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 5, 2001, 8:43 PM CDT for Sumner County, Kansas. It was in force for 62 min. 7 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 5, 2001, 8:43 PM CDT (01:43 UTC)
- Expired
- Jun 5, 2001, 9:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sumner County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 8:45 PM CDT | Hail 1 | Caldwell, KS | |
| Jun 5, 8:45 PM CDT | Thunderstorm Wind 61 E | Caldwell, KS | |
| Jun 5, 9:01 PM CDT | Hail 1 | Corbin, KS | |
| Jun 5, 9:02 PM CDT | Tornado F0 | South Haven, KS | No reports of damage. |
| Jun 5, 9:13 PM CDT | Thunderstorm Wind 70 E | South Haven, KS | Trees downed across highway. |
| Jun 5, 9:24 PM CDT | Thunderstorm Wind 70 E | Ashton, KS | |
| Jun 5, 9:24 PM CDT | Tornado F0 | Ashton, KS | Occurred in open country. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
629 WUUS53 KICT 060144 SVRICT KSC191-060245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 843 PM CDT TUE JUN 5 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CALDWELL...OR ABOUT 32 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS 5 MILES SOUTHEAST OF WELLINGTON. * THE SEVERE THUNDERSTORM WILL BE NEAR SOUTH HAVEN AROUND 915 PM CDT... 9 MILES SOUTH OF WELLINGTON AROUND 925 PM CDT... THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR SOUTHERN SUMNER COUNTY. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER COUNTY UNTIL 945 PM CDT. LAT...LON 3722 9770 3701 9772 3702 9715 3732 9718 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:59 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 5, 3:59 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 359 PM CDT TUE JUN 5 2001 MAIN FCST CHALLENGE IS POPS AND WHETHER OR NOT A FLASH FLOOD WATCH IS IN ORDER. 18Z ANALYSIS SHOWS MAIN COLD FRONT DRAPED ACROSS CENTRAL KS. AN OUTFLOW BOUNDARY EXTENDED ACROSS THE SOUTHEAST CORNER. EXTREME SE KS HAS REACHED THE 80S...WOULD EXPECT THE REST OF THAT SECTION TO REBOUND AS WELL. PARTS OF SCEN KS HAS ALSO STARTED TO REBOUND. GOOD SFC HEATING COMBINED WITH THE OUTFLOW BOUNDARY AND A S/W MOVING ACROSS THE AREA (SEEN ON WATERVAPOR LOOP) WILL HELP ADDITIONAL TSRA TO DEVELOP LATE THIS AFTERNOON AND EVENING. ALSO COULD GET SOME DEVELOPMENT ACROSS CEN SECTIONS ALONG COLD FRONT. THERE IS NOT MUCH CONVERGENCE ALONG IT...HOWEVER SHOWERS HAVE ALREADY STARTED. WITH H85 DEW POINTS AROUND +15C...LOTS OF MOISTURE IS AVAILABLE ALONG THE FRONT SO HEAVY RAIN IS POSSIBLE. THICKNESS DIFFLUENCE PROGGED ACROSS THE SOUTHERN SECTIONS OF THE STATE OVERNIGHT. MODELS ALSO SHOW GOOD ISENTROPIC LIFT WITH THETA-E RIDGE ACROSS THE SAME AREA. A FLASH FLOOD WATCH WILL NOT BE NECESSARY FOR CEN KS. ONE MIGHT BE NECESSARY FOR SCEN/SE KS...BEST CHANCE FOR SE. SO WILL GO WITH ONE FOR SE KS AND PORTIONS OF SCEN. NW FLOW DEVELOPS...WITH WEAK IMPULSES MOVING THROUGH. PRECIP CHCS THE REST OF THE WEEK LOOK OK. WILL KEEP LOW POPS IN FOR WED/WED NIGHT AND THU NIGHT. OTHERWISE TEMPERATURES LOOK GOOD. ALTHOUGH WILL BUMP HIGHS UP JUST A LITTLE TOMORROW. THINK THERE WILL BE A LITTLE MORE SUN THAN TODAY... AND 850MB TEMPS PROGGED TO WARM SLIGHTLY. FCSTID = 7/NRR ICT 64 84 61 87 / 60 20 20 10 HUT 61 81 60 86 / 50 20 20 10 EWK 64 82 62 86 / 60 20 20 10 EQA 65 82 62 86 / 60 20 20 10 WLD 66 84 63 87 / 70 20 20 10 RSL 56 81 55 85 / 40 20 20 10 GBD 57 82 57 85 / 40 20 20 10 SLN 62 79 60 85 / 40 20 20 10 MPR 62 81 60 85 / 40 20 20 10 CFV 66 82 64 85 / 70 30 20 10 CNU 65 81 63 85 / 70 30 20 10 K88 65 81 63 85 / 70 30 20 10 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ069>072...KSZ083...KSZ091>096...KSZ098>100. r
In the hours before
Local storm report, Jun 5, 5:46 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
546 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 2 N ATTICA KS 1.25 INCH HAIL
06/05/01 HARPER REPORTED BY OFF DUTY
WEATHER SERVICE EMPLOYEE.
MRULocal storm report, Jun 5, 6:34 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
634 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM ATTICA KS 60 MPH TSTM WIND GUST
06/05/01 HARPER LAW ENFORCEMENT REPORTED
POWER LINES DOWN.
0619 PM CRYSTAL SPRINGS KS TORNAdDO
06/05/01 HARPER LAW ENFORCEMENT REPORTED.
0625 PM 1 W CRYSTAL SPRINGS KS 60 MPH TSTM WIND GUST
06/05/01 HARPER TRAINED SPOTTER REPORTED.
MRULocal storm report, Jun 5, 6:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
657 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM 2 S CRYSTAL SPRINGS KS 75 MPH TSTM WIND GUST
06/05/01 HARPER TRAINED SPOTTER REPORTED.
0640 PM 5 NW HARPER KS .75 INCH HAIL
06/05/01 HARPER REPORTED BY TRAINED
SPOTTER.
MRULocal storm report, Jun 5, 7:09 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
709 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 2 SW HARPER KS 1.75 INCH HAIL
06/05/01 HARPER REPORTED BY TRAINED
SPOTTER.
MRULocal storm report, Jun 5, 8:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
800 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0738 PM PUTNAM KS .75 INCH HAIL
06/05/01 HARVEY REPORTED BY TRAINED
SPOTTER.
0738 PM PUTNAM KS 70 MPH TSTM WIND GUST
06/05/01 HARVEY TRAINED SPOTTER REPORTED.
MRULocal storm report, Jun 5, 8:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
822 PM CDT TUE JUN 5 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0808 PM WHITEWATER KS .75 INCH HAIL
06/05/01 BUTLER REPORTED BY LAW
ENFORCEMENT.
0814 PM 1 E BRAINERD KS 1.00 INCH HAIL
06/05/01 H BUTLER REPORTED BY LAW
ENFORCEMENT.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:04 PM CDT | Flash Flood Warning | ICT | Harper | 116 min |
| Jun 5, 7:21 PM CDT | Tornado Warning | ICT | Sumner | 54 min |
| Jun 5, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 13 min |
| Jun 5, 7:37 PM CDT | Tornado Warning | ICT | Harvey | 23 min |
| Jun 5, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 42 min |
| Jun 5, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Jun 5, 8:04 PM CDT | Tornado Warning | ICT | Sumner | 41 min |
| Jun 5, 8:42 PM CDT | Tornado Warning | ICT | Butler | 48 min |
| Jun 5, 8:58 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 62 min |
| Jun 5, 9:04 PM CDT | Tornado Warning | ICT | Sumner | 41 min |
| Jun 5, 9:20 PM CDT | Flash Flood Warning | ICT | Sumner | 115 min |
| Jun 5, 9:37 PM CDT | Tornado Warning | ICT | Cowley | 53 min |
| Jun 5, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 61 min |
| Jun 5, 11:06 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Jun 5, 11:20 PM CDT | Flash Flood Warning | ICT | Sumner | 115 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.